Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 266, NWS Birmingham, AL

July 31, 2002Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2002, 6:02 PM CDT for Madison County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2002, 6:02 PM CDT (23:02 UTC)
Expired
Jul 31, 2002, 6:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS54 KBMX 312302
SVRBHM
ALC089-312330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 630 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GURLEY...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEW HOPE AND
OWENS CROSSROADS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:15 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 3:15 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 PM CDT WED JUL 31 2002

SHEAR AXIS ACROSS THE EXTREME NORTHERN SECTIONS WILL MOVE SLOWLY
SOUTHWARD OVERNIGHT AND REACH THE CENTRAL SECTIONS ON THURSDAY.
THIS AXIS THEN MOVES INTO THE SOUTHERN SECTIONS OF THE AREA ON
THURSDAY AND GRADUALLY DISSIPATES.  SURFACE LOW IS FORECAST TO
DEVELOP ACROSS PORTIONS OF GEORGIA...THEN WORK WEST ACROSS THE
SOUTHERN SECTIONS ON FRIDAY INTO SATURDAY.  FOR MUCH OF THE WEEKEND
THE AREA WILL REMAIN IN MAINLY AN EASTERLY FLOW.

MODELS CONTINUE TO HAVE A HARD TIME WITH PLACEMENT OF BEST
MOISTURE AND TIMING REMAINS A PROBLEM.  FOR OVERNIGHT...WILL KEEPS
POPS MAINLY IN THE SCATTERED CATEGORY BUT BASE FORECAST ON LATEST
RADAR LOOPS.  ON THURSDAY...HIGHER POPS WILL BE ACROSS THE
SOUTHERN SECTIONS NEAR THE SHEAR AXIS AND WILL TAPER OFF POPS AS YOU
GO NORTHWARD.  SOME SLIGHTLY DRIER AIR MOVES INTO THE NORTHERN
SECTIONS FRIDAY/FRIDAY NIGHT AND SLIGHT CHANCE POPS LOOK GOOD HERE...
WITH SCATTERED POPS REMAINING ACROSS THE SOUTH.

FOR THE WEEKEND...ENOUGH DRY AIR SPREADING INTO THE AREA FROM THE
NORTH TO LEAVE OUT POPS IN THE TN VLY...WITH ONLY SMALL POPS
CENTRAL AND SCATTERED POPS SOUTH.

LOOKING INTO EARLY NEXT WEEK...AREA REMAINS UNDER AN EAST/SOUTHEAST
FLOW AT THE SURFACE AND WILL CONTINUE WITH ONLY SMALL POPS EACH DAY.

HSV 71/90/71/92/71 5312
BHM 71/90/71/91/71 5422
MGM 72/90/72/90/71 3534

.BHM...NONE.

In the hours before

Special weather statement, Jul 31, 1:30 PM CDT, 4 hours 32 minutes before
ALZ001>050-312030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUL 31 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL LOW...COMBINED WITH A MOIST AND UNSTABLE AIR MASS AT
THE SURFACE...WILL HELP SHOWERS AND THUNDERSTORMS FORM ACROSS NORTH
AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING.  THE STORMS
SHOULD REACH THEIR PEAK COVERAGE AND INTENSITY BETWEEN 2 AND 7
PM.  WHILE ANY INDIVIDUAL STORM MAY BRIEFLY GROW STRONG
ENOUGH TO PRODUCE HAIL OR GUSTY WINDS...NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED.

THE PRIMARY THREAT FROM THE THUNDERSTORMS TODAY WILL BE FREQUENT
LIGHTNING STRIKES...AND BRIEF PERIODS OF HEAVY RAIN.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Local storm report, Jul 31, 5:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    SKYLINE                   AL   0.75 IN HAIL
07/31/02   JACKSON                        REPORTED BY JACKSON
                                          COUNTY EMA. DIME SIZED
                                          HAIL IN SKYLINE.  ALSO
                                          REPORTED ONE TREE DOWN IN
                                          SKYLINE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:10 PM CDTSevere Thunderstorm WarningBMXJefferson35 min
Jul 30, 7:11 PM CDTSevere Thunderstorm WarningBMXMarion34 min
Jul 30, 7:33 PM CDTSevere Thunderstorm WarningBMXClay27 min
Jul 31, 4:33 PM CDTSevere Thunderstorm WarningBMXJackson27 min
Jul 31, 5:09 PM CDTSevere Thunderstorm WarningBMXChilton36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.